Dangerous Methamphetamine Detected in Workout Supplement
Potentially dangerous amounts of a methamphetamine analog that has not been studied in humans were discovered in a multiple samples of a workout supplement, according to research in the journal Drug Testing and Analysis.
Prompted by athletes claiming to have unknowingly consumed the methamphetamine analog N,α-diethyl-phenylethylamine (N,α-DEPEA) after failed drug tests, Pieter Cohen, MD, of Harvard Medical School, and colleagues analyzed samples of a workout supplement that is sold in stores across the United States and via Internet websites. Three samples from three different lot numbers of the workout supplement Craze were tested for the presence and concentration of N,α-DEPEA because the supplement label claims to include a dendrobiumorchid extract comprising several phenylethylamines including N,N-diethyl-phenylethylamine (N,N-DEPEA), which is a structural isomer of N,α-DEPEA.
The testing confirmed the presence of N,α-DEPEA in all three samples, ranging from 21–35mg per manufacturer recommended serving. While phenylethylamines include a broad range of chemicals, including those found in chocolate, N,α-DEPEA, was not listed on the Craze label and has not been identified in any plant including dendrobium. The fact that these results detected >20mg per recommended serving strongly suggest that the prescence of N,α-DEPEA is not a minor contaminant from the manufacturing process or a previously undiscovered trace component of dendrobium. Its stimulant, addictive, and other adverse effects in humans have not been studied.
Driven Sports, the manufacturer of Craze, stated on their website that they had suspended the production and sale of the product in October 2013 after the initial publication of this study online. However, the Food and Drug Administration (FDA) submitted a warning letter to the company in April 2014 because the company did not conduct a recall of the product and that the presence of dendrobiumorchid extract constitutes a "new dietary ingredient," making the supplement an adulterated product.
For more information visit Wiley.com.